Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 301, NWS Sioux Falls, SD

August 3, 2005Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 9:01 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 9:01 PM CDT (02:01 UTC)
Expired
Aug 3, 2005, 10:00 PM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:10 PM CDTTSTM WND DMGWestbrook, MNTREES DOWN IN WESTBROOK.
Aug 3, 9:10 PM CDTTSTM WND GST 80Westbrook, MNNUMEROUS TREES UPROOTED. DAMAGE TO BUILDINGS AT LUMBER YARD AND SCHOOL BUS YARD. ROOF OF AN APARTMENT BUILDING TORN OFF.
Aug 3, 9:14 PM CDTTSTM WND GST 60Westbrook, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040201
SVRFSD
MNC033-101-040300-
/O.NEW.KFSD.SV.W.0301.050804T0201Z-050804T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  EASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1000 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  WESTBROOK...OR ABOUT 12 MILES EAST OF SLAYTON...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORDEN AROUND 915 PM CDT
  JEFFERS AROUND 930 PM CDT
  BINGHAM LAKE AROUND 940 PM CDT
  MOUNTAIN LAKE AROUND 955 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4404 9561 4386 9558 4387 9488 4409 9489

$$

MJF
3 follow-up statements
000 
WWUS53 KFSD 040221
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT WED AUG 3 2005

MNC033-101-040300-
/O.CON.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/
MURRAY MN-COTTONWOOD MN-
920 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR 
COTTONWOOD AND EASTERN MURRAY COUNTIES...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THE LEADING EDGE AND STRONGEST PART OF THE STORM 
WAS LOCATED NEAR STORDEN...OR ABOUT 13 MILES NORTHWEST OF 
WINDOM...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELFT AROUND 930 PM CDT
  BINGHAM LAKE AROUND 935 PM CDT
  MOUNTAIN LAKE AROUND 945 PM CDT

THIS STORM IS BEGINNING TO WEAKEN...BUT STILL COULD PRODUCE 60 MPH 
WINDS TO THE SURFACE. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS. STAY ALERT FOR FUTURE STATEMENTS IN CASE THIS WARNING IS 
CANCELLED EARLY.

LAT...LON 4404 9561 4386 9558 4387 9488 4409 9489

$$

MJF
000 
WWUS53 KFSD 040237
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT WED AUG 3 2005

MNC101-040246-
/O.CAN.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/
MURRAY MN-
936 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR MURRAY COUNTY IS CANCELLED...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4406 9545 4388 9538 4387 9488 4409 9489

$$

MNC033-040300-
/O.CON.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/
COTTONWOOD MN-
936 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
COTTONWOOD COUNTY...

AT 936 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STRONGEST PART 
OF THE STORM WAS LOCATED 5 MILES EAST OF JEFFERS...OR ABOUT 13 MILES 
NORTH OF WINDOM...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNTAIN LAKE AROUND 950 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4406 9545 4388 9538 4387 9488 4409 9489

$$

MJF
000 
WWUS53 KFSD 040257
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT WED AUG 3 2005

MNC033-040307-
/O.EXP.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/
COTTONWOOD MN-
957 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR COTTONWOOD COUNTY EXPIRES AT
1000 PM CDT...

THE WARNING WILL BE ALLOWED TO EXPIRE AT 10 PM AS THE STORM EXITS 
THE COUNTY. 

LAT...LON 4406 9545 4388 9538 4387 9488 4409 9489

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005

.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.

LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 8:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             VIBORG                  43.17N 97.08W
08/03/2005  0.88 INCH        TURNER             SD   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL

&&

CJ
Special weather statement, Aug 3, 8:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT WED AUG 3 2005

SDZ038-050-052-053-057>059-063-064-040210-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
841 PM CDT WED AUG 3 2005

...SEVERE THUNDERSTORMS WATCH NUMBER 699 CANCELLED ALONG AND
WEST OF JAMES RIVER VALLEY...

THE THREAT OF SEVERE WEATHER HAS ENDED WEST OF THE JAMES
RIVER. THUS THE WATCH HAS BEEN CANCELLED FOR THAT AREA.
Local storm report, Aug 3, 8:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     3 SW IONA               43.88N 95.83W
08/03/2005  60 MPH           MURRAY             MN   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 8:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             13 W WESSINGTON SPRINGS 44.08N 98.83W
08/03/2005  1.75 INCH        JERAULD            SD   PUBLIC

0515 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
08/03/2005  1.00 INCH        JERAULD            SD   TRAINED SPOTTER

0531 PM     HAIL             MOUNT VERNON            43.71N 98.26W
08/03/2005  1.00 INCH        DAVISON            SD   LAW ENFORCEMENT

0538 PM     HAIL             MOUNT VERNON            43.71N 98.26W
08/03/2005  1.75 INCH        DAVISON            SD   LAW ENFORCEMENT

0542 PM     HAIL             WOONSOCKET              44.05N 98.27W
08/03/2005  0.75 INCH        SANBORN            SD   TRAINED SPOTTER

0545 PM     HAIL             WOONSOCKET              44.05N 98.27W
08/03/2005  1.50 INCH        SANBORN            SD   TRAINED SPOTTER

0558 PM     HAIL             1 NW MITCHELL           43.74N 98.05W
08/03/2005  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0601 PM     HAIL             MITCHELL                43.73N 98.03W
08/03/2005  1.00 INCH        DAVISON            SD   TRAINED SPOTTER

0623 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

0630 PM     HAIL             9 SE IROQUOIS           44.27N 97.72W
08/03/2005  0.75 INCH        KINGSBURY          SD   TRAINED SPOTTER

0630 PM     HAIL             5 S MITCHELL            43.66N 98.03W
08/03/2005  1.75 INCH        DAVISON            SD   TRAINED SPOTTER

0647 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

0654 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/03/2005  1.75 INCH        HANSON             SD   TRAINED SPOTTER

            WINDOWS BROKEN BY HAIL.

0657 PM     HAIL             PARKSTON                43.39N 97.99W
08/03/2005  1.00 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0704 PM     HAIL             2 W EMERY               43.60N 97.66W
08/03/2005  1.00 INCH        HANSON             SD   EMERGENCY MNGR

0722 PM     HAIL             1 E SALEM               43.72N 97.37W
08/03/2005  0.88 INCH        MCCOOK             SD   LAW ENFORCEMENT

0730 PM     HAIL             WENTWORTH               44.00N 96.96W
08/03/2005  0.75 INCH        LAKE               SD   PUBLIC

0759 PM     HAIL             4 SSW TRENT             43.85N 96.69W
08/03/2005  0.88 INCH        MOODY              SD   TRAINED SPOTTER

0803 PM     HAIL             SSW TRENT               43.91N 96.66W
08/03/2005  0.88 INCH        MOODY              SD   TRAINED SPOTTER

0825 PM     TSTM WND GST     1 E PIPESTONE           44.00N 96.29W
08/03/2005  65 MPH           PIPESTONE          MN   TRAINED SPOTTER

            2 TREES DOWN.

0837 PM     HAIL             VIBORG                  43.17N 97.08W
08/03/2005  0.88 INCH        TURNER             SD   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL

0846 PM     TSTM WND GST     3 SW IONA               43.88N 95.83W
08/03/2005  60 MPH           MURRAY             MN   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 8:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     SLAYTON                 43.99N 95.75W
08/03/2005  60 MPH           MURRAY             MN   FIRE DEPT/RESCUE

&&

CJ
Local storm report, Aug 3, 8:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             5 E MARSHALL            44.45N 95.69W
08/03/2005  0.88 INCH        LYON               MN   TRAINED SPOTTER

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:22 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock38 min
Aug 3, 8:39 PM CDTSevere Thunderstorm WarningFSDLyon24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.